Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 176, NWS Lubbock, TX

June 10, 2003King County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jun 10, 2003, 7:08 PM CDT for King County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 10, 2003, 7:08 PM CDT (00:08 UTC)
Expired
Jun 10, 2003, 8:00 PM CDT
In force
52 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County King County, TX

The radar

The Altus AFB radar (KFDR), 144 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2535 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:00 PM CDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jun 10, 3:00 PM CDT, 4 hours 8 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
300 PM CDT TUE JUN 10 2003

DAY ONE...
SFC ANALYSIS SHOWS WEAK COLD FRONT DRAPED ACRS NRN ZONES FROM NEAR
BOVINA TO NEAR QUITAQUE TO NORTH OF CDS. WEAK WSW FLOW DOMINATES
SOUTH OF FRONT. SOME DRYING HAS OCCURRED ACRS ALL ZONES...BUT
PRIMARILY ACRS WRN ZONES WHERE DEW POINTS HAVE LOWERED TO AROUND
50F. ALOFT WATER VAPOR IMAGERY SHOWS NICELY AN UPPER LOW OVER SCNTL
TX PANHANDLE MOVING EWD. PROFILER NETWORK SHOWS GENERALLY WEAK NW
FLOW IN SHORTWAVE RIDGING TO THE WEST OF THE LOW. THIS WILL ALLOW
THUNDERSTORMS CURRENTLY FORMING ON MOUNTAINS OF NRN NM TO SLIDE
ESEWD TWD/INTO FA. ALSO EXPECT THAT COLD FRONT WILL FOCUS ENOUGH
CONVERGENCE FOR SCATTERED TSRA TO DEVELOP ALONG IT. THINK THAT SVR
POTENTIAL IS PRETTY LOW BUT NOT OUT OF THE QUESTION. TAPERED POPS NE
TO SW FROM HIGHEST TO LOWEST. REMOVED MENTION OF SVR FROM ZONES
GIVEN EXPECTED ISOLATED NATURE TO SEVERE.

PROGRESSIVE NATURE TO FLOW ALOFT TO CONTINUE TOMORROW WITH SHORT
WAVE RIDGING ALOFT PROGGED DURING THE MORNING HOURS...THEN ANOTHER
S/W TROUGH MOVING OVERHEAD DURING THE AFTN. LOW LEVEL FLOW WILL
AGAIN VEER TO THE SW WITH ADDITIONAL DRYING PROBABLE...ALTHOUGH NOT
AS VIGOROUS AS PROGGED DRYLINE PUNCH OF THE ETA. APPEARS CONVECTIVE
FOCUS WILL BE WELL NORTH OF THE FA. CANNOT RULE OUT LATE AFTN TSRA
DEVELOPMENT WITH COOLER AIR ALOFT ASSOCIATED WITH S/W TROUGH. WILL
MAINTAIN SLIGHT CHC POPS ATTM.

OTHER ELEMENTS PRETTY MINOR IN RELATION TO POPS. GUIDANCE NUMBERS
FOR TEMPS LOOK OK. WIND EVOLUTION PER ETA REASONABLE WITH SHORT TERM
INPUT FROM THE RUC. FCSTID = VII

DAYS TWO THROUGH SEVEN...
REMNANTS OF UPPER LEVEL LOW OVER THE DESERT SOUTHWEST MOVES ACROSS
THE CENTRAL PLAINS WEDNESDAY. SURFACE TROF/DRYLINE TO EXTEND FROM A
LOW OVER NEBRASKA SOUTHWEST INTO SOUTHEAST NEW MEXICO. CONVERGENCE
ALONG THE TROF/DRYLINE TO BE AREA OF FOCUS FOR THUNDERSTORM DURING
THE EVENING HOURS. DEEP MOISTURE...INSTABILITY AND SHEAR TO CONTINUE
OVER THE AREA...THUS POTENTIAL SEVERE THUNDERSTORMS AGAIN POSSIBLE.
AS DISTURBANCE EXITS REGION LATE WEDNESDAY PRECIPITATION CHANCE TO
RELAX SOMEWHAT AS WEAK RIDGE ALOFT IS ESTABLISHED OVER THE REGION.
UPPER RIDGE THEN BEGINS TO BUILD OVER THE ROCKIES BY WEEKS END.

LONG RANGE GFS MODEL AGAIN SHOWS UPPER LOW OVER THE MISSISSIPPI
RIVER VALLEY OVER THE WEEKEND WITH RIDGE OF HIGH PRESSURE OVER THE
DESTERT SOUTHWEST. ON THIS RUN HOWEVER...MODELS RETROGRADE THE UPPER
LOW WESTWARD TO THE RED RIVER BETWEEN WICHITA FALLS AND DENISON
MONDAY. THIS KEEPS US IN A NORTH TO NORTHWEST FLOW ALOFT AND WILL
ALSO HELP TO KEEP LOW LEVEL MOISTURE IN PLACE ACROSS WEST TEXAS.
WITH DISTURBANCES ROTATING THROUGH THE UPPER FLOW CURRENT FORECAST
ON POPS LOOK GOOD AND WILL ADD MENTION FOR TUESDAY AS WELL.

FCSTID = XI

FRIONA      59 92 62 91 / 30 20 20 10
TULIA       63 92 62 92 / 40 20 20 10
LUBBOCK     63 92 65 93 / 30 20 20 10
BROWNFIELD  65 93 65 95 / 20 20 20 10
CHILDRESS   67 93 66 93 / 40 20 20 10
ASPERMONT   70 93 69 94 / 40 20 20 10

.LBB...NONE.
Hazardous weather outlook, Jun 10, 11:30 AM CDT, 7 hours 38 minutes before
TXZ021>044-102300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT TUE JUN 10 2003

THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF
THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS
TODAY AND TONIGHT.

A DRYLINE WILL DEVELOP THIS AFTERNOON ALONG AND EAST OF INTER-STATE
27 AND U.S. HIGHWAY 87. SURFACE CONVERGENCE ALONG THE DRYLINE WILL
CAUSE THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. DEEP
GULF MOISTURE AND STRONG INSTABILITY AHEAD OF THE DRYLINE MAY ALLOW
SOME OF THE THUNDERSTORMS TO REACH SEVERE LIMITS. WEAK FLOW AT MID
AND UPPER LEVELS OF THE ATMOSPHERE WILL BE A LIMITING FACTOR IN
SEVERE THUNDERSTORM DEVELOPMENT. SEVERE THUNDERSTORMS TODAY AND
TONIGHT WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE DRYLINE
DURING THE LATE AFTERNOON AND EVENING HOURS OF BOTH WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 7:15 PM CDTSevere Thunderstorm WarningLUBFloyd30 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.